Alert archive / New Jersey / Special Weather Statements in 2018

Special Weather Statement, NWS Philadelphia/Mount Holly

August 17, 2018Hunterdon County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Aug 17, 2018, 3:37 PM EDT for Hunterdon County, New Jersey. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2018, 3:37 PM EDT (19:37 UTC)
Expired
Aug 17, 2018, 4:15 PM EDT
In force
38 min
Issued by
NWS Philadelphia/Mount Holly

County Hunterdon County, NJ

The radar

The Philadelphia radar (KDIX), 74 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
321 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

659 
WWUS81 KPHI 171937
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
337 PM EDT FRI AUG 17 2018

NJZ009-PAZ105-172015-
Hunterdon-Upper Bucks-
337 PM EDT FRI AUG 17 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HUNTERDON AND
NORTHWESTERN BUCKS COUNTIES...

At 336 PM EDT, a strong thunderstorm was located over Erwinna, or 15
miles southeast of Easton, moving northeast at 20 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Quakertown, Byram, Bedminster, Flemington, Tinicum, High Bridge,
Clinton, Dublin, Frenchtown, Lebanon, Milford, Revere, Ottsville,
Sergeantsville, Pipersville, Erwinna, Annandale, Sand Brook and
Lumberville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4051 7477 4051 7480 4047 7478 4040 7503
      4041 7504 4039 7506 4035 7521 4044 7533
      4072 7487 4054 7475
TIME...MOT...LOC 1936Z 239DEG 18KT 4050 7506 

$$

CMS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 17, 3:20 PM EDT, 17 minutes earlier.

Area forecast discussion, Aug 17, 3:20 PM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
320 PM EDT Fri Aug 17 2018

.SYNOPSIS...
A surface trough will strengthen across the east coast today
and tonight. A cold front will move across the east coast on
Saturday and stalls to our south Sunday into Monday as several
waves of low pressure develop and move along the boundary to our
south. High pressure builds across New England Sunday into
Monday, with our area on the far southern edge. The front to our
south will return north as a warm front Tuesday into Tuesday
night, before another cold front moves across the area
Wednesday. High pressure begins to build to our west on
Thursday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Surface trough is developing just west of our region. A few showers
and thunderstorms have developed ahead of the trough, mostly on the
higher terrain west of the fall line, but a few showers have
developed on the sea breeze. While widely scattered showers and
thunderstorms may continue to develop ahead of the main trough axis,
the main concern is with any thunderstorms along the trough axis as
it progresses northeast over our region into tonight. Latest timing
from high resolution models is for most of the activity to be
between 00 and 06Z, with coverage becoming more limited after 06Z.

Heavy rain threat: dew points are climbing slightly thanks to
moisture advection with the southerly and southwesterly flow.
Precipitable water values are expected to be near 2 inches once
again by this evening (although the 18Z ALY sounding shows that
model PWATs are slightly too high). A deep warm cloud layer further
increases the risk for heavy downpours. However, storm motions
should be 20 to 30 mph, which is a great improvement over what we
have seen with our recent flooding events and should help to limit
the potential for widespread flooding. However, in poor drainage
areas and areas that have saturated soils from recent rains, even
brief downpours could lead to localized flooding.

Severe wind and hail threat: The 18Z sounding at ALB confirmed my
suspicions that the CAPE values depicted by the GFS are too low
currently. CAPE values near 2000 J/kg are likely along and NW of the
Fall Line this afternoon. However, bulk shear is somewhat limited,
around 20 KT. Thus, the potential for long lived severe storms is
limited. However, updrafts could briefly pulse up enough to support
a severe wind threat. Hail may be possible with the strongest
storms, but doesn't appear to be the primary threat thanks to higher
melting layer, and limited instability in the hail growth
region.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Cold front slowly sinks south through the day before stalling late
in the day. It may be weakening as it progresses through our region,
but still should provide a focus for additional shower and
thunderstorm development. Precipitable water values, even behind the
front, remain well above normal, so we will continue to see a threat
of heavy downpours. Although, like today, storm motions should be
near 20 mph, which sill somewhat limit the flooding threat. The
flood threat is also dependent on how much rain the region sees
through this evening.

As for the risk of severe storms, instability looks to be quite
limited tomorrow, thanks in part to persistent cloud cover and
storms starting early in the day. This, plus the fact that 0-6km
bulk shear values remain modest, around 20 kt, means that the risk
of severe storms should be low on Saturday.

Not surprisingly, temperatures will be highly dependent on the
evolution of the front. Have gone with a blend of short term
guidance, keeping temperatures around 90 for the Coastal Plains and
80s and 70s further north and west.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Long term discussion will be updated shortly. Previous long term
discussion...

There is the potential for unsettled weather to continue
through the weekend, with a brief dry period early next week,
before more unsettled weather develops again by the middle of
next week.

On Saturday, a cold front will move across the area, then the
front will slowly push to our south overnight Saturday. With the
front moving across the area and a couple of short
wave/vorticity impulses moving across the area, there will be a
chance of showers and thunderstorms. The front is then expected
to stall to our south through Sunday night, while several waves
of low pressure develop and move along the frontal boundary.
There will continue to be several short waves/vorticity impulses
moving across the area while there will be enough moisture
north of the frontal boundary and surface low pressure waves to
continue to lead to a chance of showers and thunderstorms across
much of the area. Precipitable water values are expected to be
near 2 inches through the weekend, so there could be some
periods of moderate to heavy rainfall for some areas.

By Monday and Monday night, high pressure across New England
will be nosing its way across our area. PW values drop to near
1.25 inches, so rain chances diminish across the area.

However, this dry weather will be temporary as showers and
thunderstorms return to the forecast for the middle of the week.
For Tuesday and Tuesday night, the frontal boundary to our
south is forecast to lift northward as a warm front late Tuesday
into Tuesday night, before a cold front moves across the area
late Tuesday into Wednesday. Showers and thunderstorm return to
the forecast late Tuesday into Wednesday, and as PW values
increase, the potential for heavy rainfall returns.

High pressure builds to our west on Thursday, before building
toward the east coast later in the day into Thursday night which
should lead to a return of dry weather.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Rest of Today and tonight...Prevailing VFR until thunderstorms
arrive. Isolated storms are possible before 22Z, then expect
increasing coverage of storms from southwest to northeast. The prime
period for thunderstorms should be between 23 and 06Z across the
region. With any storms that move directly over a TAF site, MVFR
conditions are likely, and brief IFR conditions are possible.
Additionally, gusty and variable winds will be possible in the
vicinity of any thunderstorms especially for KRDG, KABE, and KTTN.
After 06Z, coverage of showers and storms should decrease, and
anything that lingers overnight, should be mostly showers. Outside
of thunderstorms, expect southerly and southwesterly winds around 10
KT.

Tomorrow...Mostly VFR. Scattered showers and thunderstorms are
possible through out the day, though the period of highest risk
should be in the afternoon. If any showers or storms directly affect
a TAF site, MVFR or even brief IFR conditions will be possible.
Winds should be southwesterly and westerly around 10 KT until a cold
front arrives later in the day. North of this front, winds could
shift to northwesterly, but should remain near 10 KT.

Outlook...

Sunday-Sunday night...MVFR or IFR CIGS possible with a chance
of showers and thunderstorms. Winds generally from northeast
with gusts 15-20 knots at times.

Monday-Monday night...MVFR CIGS may linger across the area
Monday into Monday night. Winds remain east to northeast.

Tuesday...MVFR CIGS possible with a chance of showers and
thunderstorms increasing late in the day. Winds shifting from
east to southeast during the day.

&&

.MARINE...
Seas should stay below 5 feet on all waters through tomorrow. Winds
are likely to stay below Small Craft Advisory conditions through
tomorrow, however, we will be closely watching the conditions this
evening as higher winds are possible just above the boundary layer,
though an inversion should prevent stronger winds from mixing down
outside of thunderstorms. Some thunderstorms through this evening
may be capable of mixing down the stronger winds and producing winds
above 34 KT.

Outlook...

Sunday-Sunday night...Cold front stalls to our south with
several waves of low pressure moving along the front. Winds may
remain below advisory levels, but seas may approach 5 feet
Sunday into Sunday night. Chance of showers and thunderstorms as
a cold front moves across the area which could lead to locally
higher winds and waves.

Monday...Winds expected to remain below advisory levels,
although seas may remain around 5 feet.

Monday night-Tuesday...Conditions expected to be below advisory
levels, although winds may gust around 20 knots at times.

Rip Currents...

A low risk for the formation of dangerous rip currents is expected
to continue through tomorrow. However, lightning will be a concern
both this evening and on Saturday.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Robertson
Near Term...Johnson
Short Term...Johnson
Long Term...Robertson
Aviation...Johnson/Robertson
Marine...Johnson/Robertson
Hazardous weather outlook, Aug 17, 3:26 PM EDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
326 PM EDT Fri Aug 17 2018

DEZ001-MDZ008-NJZ001-007>010-012>019-PAZ054-055-060>062-070-071-
101>106-181930-
New Castle-Cecil-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
326 PM EDT Fri Aug 17 2018

This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, central New Jersey, northern New Jersey, northwest New
Jersey, southern New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms this afternoon and evening will be capable
of very heavy downpours which could lead to localized flash flooding
especially in poor drainage areas and locations that have already
saturated ground.

Additionally, some of the thunderstorms may be severe with damaging
winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002>004-MDZ012-015-019-020-NJZ020>027-181930-
Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes-Talbot-
Caroline-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-
326 PM EDT Fri Aug 17 2018

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland and southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms this afternoon and evening will be strong,
and capable of gusty winds and heavy rain. These storms may
result in localized flooding especially in poor drainage areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-181930-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
326 PM EDT Fri Aug 17 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

Some of the thunderstorms this afternoon and evening will be capable
of producing winds above 34 KT.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Aug 17, 2:21 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
221 PM EDT FRI AUG 17 2018

PAZ060-061-103-105-171845-
Upper Bucks-Lehigh-Western Montgomery-Berks-
221 PM EDT FRI AUG 17 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BERKS...
NORTHWESTERN MONTGOMERY...SOUTHEASTERN LEHIGH AND NORTHWESTERN BUCKS
COUNTIES...

At 220 PM EDT, a strong thunderstorm was located over Bally, or 13
miles south of Allentown, moving east at 30 mph.

Winds up to 40 mph and brief heavy downpours are possible with this
storm.

This storm will be near...
  East Greenville, Geryville and Zionsville around 230 PM EDT.
  Quakertown around 245 PM EDT.

Other locations impacted by this storm include Pennsburg,
Richlandtown, Coopersburg, Trumbauersville and Red Hill.

Cloud to ground lightning may also occur with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4052 7545 4056 7538 4051 7532 4042 7530
      4036 7536 4035 7566 4042 7567
TIME...MOT...LOC 1820Z 251DEG 24KT 4041 7557

JRK
Special weather statement, Aug 17, 3:37 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
337 PM EDT FRI AUG 17 2018

NJZ009-PAZ105-172015-
Hunterdon-Upper Bucks-
337 PM EDT FRI AUG 17 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HUNTERDON AND
NORTHWESTERN BUCKS COUNTIES...

At 336 PM EDT, a strong thunderstorm was located over Erwinna, or 15
miles southeast of Easton, moving northeast at 20 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Quakertown, Byram, Bedminster, Flemington, Tinicum, High Bridge,
Clinton, Dublin, Frenchtown, Lebanon, Milford, Revere, Ottsville,
Sergeantsville, Pipersville, Erwinna, Annandale, Sand Brook and
Lumberville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4051 7477 4051 7480 4047 7478 4040 7503
      4041 7504 4039 7506 4035 7521 4044 7533
      4072 7487 4054 7475
TIME...MOT...LOC 1936Z 239DEG 18KT 4050 7506

CMS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:42 PM EDTSpecial Weather StatementPHIWarren48 min
Aug 17, 5:46 PM EDTSpecial Weather StatementPHIMorris14 min
Aug 17, 5:59 PM EDTSevere Thunderstorm WarningPHIWarren31 min
Aug 17, 6:02 PM EDTSpecial Weather StatementPHIMorris13 min
Aug 17, 6:22 PM EDTSevere Thunderstorm WarningPHISussex, Warren38 min
Aug 17, 6:59 PM EDTSpecial Weather StatementPHISussex31 min
Aug 17, 7:28 PM EDTSpecial Weather StatementPHISussex17 min
Aug 17, 7:42 PM EDTSpecial Weather StatementPHIHunterdon, Warren33 min
Aug 17, 2:21 PM EDTSpecial Weather StatementPHILehigh24 min
Aug 17, 4:29 PM EDTSpecial Weather StatementPHIBerks46 min
Aug 17, 5:07 PM EDTSpecial Weather StatementPHIBerks, Lehigh53 min
Aug 17, 5:12 PM EDTSpecial Weather StatementPHIBerks33 min
Aug 17, 5:36 PM EDTSpecial Weather StatementPHILehigh, Northampton39 min
Aug 17, 6:00 PM EDTSpecial Weather StatementPHICarbon30 min
Aug 17, 6:18 PM EDTSpecial Weather StatementPHIBerks27 min
Aug 17, 6:19 PM EDTSevere Thunderstorm WarningPHICarbon, Monroe41 min
Aug 17, 6:23 PM EDTSevere Thunderstorm WarningPHIBerks, Lehigh52 min
Aug 17, 6:40 PM EDTFlash Flood WarningPHIBerks2 hr
Aug 17, 7:09 PM EDTSevere Thunderstorm WarningPHIBerks, Bucks, Carbon, Chester, Lehigh, Monroe and 2 more51 min
Aug 17, 7:15 PM EDTSpecial Weather StatementPHIPike15 min
Aug 17, 7:34 PM EDTSpecial Weather StatementPHICarbon26 min
Aug 17, 7:39 PM EDTSpecial Weather StatementPHIMonroe51 min

Nearby

Special Weather Statements in New Jersey, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.